MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230-20-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use product inspection state: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated forceps w/o spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an upper gastrointestinal procedure, the physician used a cook captura serrated forceps without spike.During normal scoping, the forceps were placed down the endoscope to take a biopsy.The forceps exited endoscope and were opened, but could not close after opening.The cable between handle and biopsy cup [appeared to be] broken.They were finally able to get the forceps closed, and removed from the endoscope but could not reopen forceps.To finish the procedure, an new set of forceps were opened and used.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the device, a functional test was performed to open and close the forceps cups.When the handle was manipulated, the forceps cups would open, but they would not close.Several attempts were made to close the forceps cups by manipulating the handle.The device will be sent back to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event lot was returned in a zip type bag with proof of decontamination.The device was tested for "would not close." during functional testing, it was confirmed that the device would not operate properly when the handle was manipulated.Upon further investigation and disassembly of the device tip, it was noted that the device has a butt joint that has broken at the solder connection.The reported defect was confirmed.The device history records were reviewed and the date of manufacture was december 2016.There was one device rejected for solder joint defects in manufacturing and/or final quality control.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the customer experienced issue of "could not close" was confirmed; the device has a butt joint that has broken at the solder connection.The root cause is a butt joint with a broken control wire / link wire solder joint.The supplier is working on improvements to create a more robust soldering process to prevent solder joints from breaking.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated forceps w/o spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA SERRATED FORCEPS W/O SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6511359
Report Number1037905-2017-00196
Device Sequence Number602614
Product Code FCL
UDI-Device Identifier00827002561267
UDI-Public(01)00827002561267(17)200111(10)W3816785
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230-20-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/24/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/21/2017
Supplement Report FDA Received Date05/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1